MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0415
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the ruby coil stretch resistant wire (sr wire) was fractured and the coil was unraveled.The proximal constraint was fractured from the embolization coil and was not returned for evaluation.Coagulated blood was found present throughout the embolization coil.The ruby embolization coil was detached from its pusher assembly and the pusher assembly was not returned for evaluation.Therefore, the ruby coil could not be functionally tested.Conclusions: evaluation of the returned ruby coil revealed a fractured sr wire.The proximal constraint was fractured from the embolization coil.After a coil takes shape within the vessel, it may be difficult to retract, and resistance may be experienced.If the device is forcefully retracted against resistance, damage such as a fractured sr wire may occur.Further evaluation revealed an unraveled embolization coil.If a device with a fractured sr wire is further manipulated, this may cause the embolization coil to unravel.Further evaluation revealed blood coagulated on the embolization coil.If blood coagulated on the device, this may have contributed to resistance while retracting the device.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while attempting to advance a ruby coil into a non-penumbra microcatheter, the physician experienced resistance as the coil started to form in the vessel, subsequently; the ruby coil unintentionally detached.Therefore, the physician used a snare device to removed the entire detached ruby coil.The procedure was completed using vascular plug.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7785272
Report Number3005168196-2018-01566
Device Sequence Number2076691
Product Code HCG
UDI-Device Identifier00814548013176
UDI-Public00814548013176
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/17/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2025
Device Catalogue NumberRBY4C0415
Device Lot NumberF80732
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2018
Initial Report FDA Received Date08/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/01/2005